Update on Firefighters death--Coroner rules accident, no criminal charges for RN

  1. Coroner calls firefighter's death accidental

    Magdziarz family will sue inadvertent drug's manufacturer and hospital.

    BY BILL DOLAN Times Staff Writer
    Posted Friday, February 1, 2002
    http://www.thetimesonline.com/index....le?id=11866299

    CROWN POINT -- Lake County Coroner David Pastrick announced Thursday a preliminary investigation indicates the death of veteran Hammond firefighter Michael Magdziarz last month was an accident.

    The finding appears to eliminate the possibility of criminal charges being filed against the unidentified intensive care unit nurse who allegedly administered the wrong medication to the 51-year-old Schererville man Jan. 7 following open heart surgery at St. Margaret Mercy Healthcare Centers in Hammond.

    The Lake County prosecutor's office said Thursday it's not planning to look into the matter any further.

    Donna Magdziarz, the wife of the man who will posthumously receive Hammond's Firefighter of the Year award Saturday, said she agrees his death was not a crime.

    "A nurse made a horrendous mistake. I don't believe she intentionally did it."

    Attorneys for Magdziarz family announced Thursday they will file a wrongful death suit against all responsible for his death, including the manufacturer of the wrong drug and the hospital for lack of safeguards to ensure the drug's proper administration.

    A representative for the hospital couldn't be reached Thursday for comment. The hospital issued a statement the day after the firefighter's death, admitting its role in Michael Magdziarz's death and blaming the attending nurse.

    Michael Magdziarz underwent successful bypass heart surgery at the hospital the morning of Jan. 7, and according to reports, was recovering until the nurse gave him medication meant for a patient with head injuries. He was briefly put on life support. The family reportedly agreed to remove him from life support after being assured there was no hope of recovery.

    Neither the coroner, hospital nor the Magdziarz family have released the name of the inadvertently administered drug. Donna Magdziarz said, "The purpose of the drug is to paralyze somebody who is in distress so they don't pull their tubing out."

    An initial report released by a coroner's spokesman Thursday stated they have found evidence of thromboemboli or capillary destruction in both of the victim's lungs, caused by blood clots. The coroner's office is still conducting tissue examinations to determine if there was brain damage as well.

    The coroner will not issue a finding on what caused the fatal damage before a final autopsy report and coroner's verdict is finished, probably before the end of this month. Pastrick was unavailable for comment Thursday.

    Chicago attorneys Kurt D. Lloyd and Timothy J. Cavanagh, who represent the Magdziarz family, issued a statement Thursday: "This lawsuit will discover the reasons this unfortunate occurrence took place and compensate the Magdziarz family for the most significant loss.

    "This was an absolutely preventable occurrence. Had the medication been properly labeled by the manufacturer, and the hospital instituted appropriate procedures, this wonderful family would have their husband, father and friend with them today."


    Bill Dolan can be reached at bdolan@howpubs.com or (219) 662-5328.
    •  
  2. 6 Comments

  3. by   mattcastens
    Originally posted by NRSKarenRN
    Michael Magdziarz underwent successful bypass heart surgery at the hospital the morning of Jan. 7, and according to reports, was recovering until the nurse gave him medication meant for a patient with head injuries. He was briefly put on life support. The family reportedly agreed to remove him from life support after being assured there was no hope of recovery.

    Neither the coroner, hospital nor the Magdziarz family have released the name of the inadvertently administered drug. Donna Magdziarz said, "The purpose of the drug is to paralyze somebody who is in distress so they don't pull their tubing out."

    >SNIP!<

    An initial report released by a coroner's spokesman Thursday stated they have found evidence of thromboemboli or capillary destruction in both of the victim's lungs, caused by blood clots. The coroner's office is still conducting tissue examinations to determine if there was brain damage as well.
    I've been racking my brain over this ... what drug do you think it was? As an open heart nurse (and definitely not a head injury nurse) the only med that I can think of would be Mannitol instead of Lasix, but that's not a paralytic, as this med sounds like it was.

    Also, if this was ruled an accident, the nurse must have checked the "five rights", right? Was the med mis-labled? Mis-mixed by pharmacy? I want to know more!
  4. by   NRSKarenRN
    matt:

    here is original story...
    http://allnurses.com/forums/showthre...fighters+death

    note the shift in focus from " nurse blaming" to drug/manufacture/hospital controls that is so interesting in this latest newspaper story.

    they are keeping the name of this drug under wraps for a some reason. more to this story than what's been released.. praying for the rn that its a systen failure. can't think of what they've been going through.

    they will file a wrongful death suit against all responsible for his death, including the manufacturer of the wrong drug and the hospital for lack of safeguards to ensure the drug's proper administration.
    only way to administer "wrong drug" is for someone to mix the incorrect infusion---was it a premixed drug from manufacture....pharmacy admixture or rn prepared solution???

    dont' see how manufacture can be sued unless drug came premixed incorrectly or is poorly labled without warning label to only use with intubated patient.....micro-emboli still part of the mystery.

    out of icu environment for several years. do you use versed or pavulon in these patients post op while vented??

    will keep following this story.
    Last edit by NRSKarenRN on Feb 4, '02
  5. by   Zee_RN
    My best guess is it is not the drug which caused the emboli. More likely, the nurse administered a paralytic, thinking she had a different drug. Left room. Pt. became hypoxic because he was NOT intubated and is now paralyzed--he couldn't breathe. So he respiratory arrested. Didn't show up on a monitor until he cardiac arrested secondary to the respiratory arrest. The whole arrest and resuscitation procedure caused the emboli etc.

    But that's just my guess.
  6. by   oramar
    Still stuffing one small frig or drug box with all the mini bags for on unit. Everything looks the same unless youlook closely. It has been proposed this system contributes to errors. Is it possible this guy just died of a PE related to surgery and not anything to do with medications?
  7. by   melly
    I can see how this would happen with a paralytic drug. For several years I worked on a surgical floor and we would rrecieve patients from SICU. From time to time patients would arrive on the floor with MARs from SICUthat had not been amended . I found a couple of MARs that had a paralytic agent ordered prn for anxiety, obviously a holdover from when the patient had been ventilated. A new grad almost gave a dose to an elderly woman one night while I was working. The woman was anxious and the nurse assumed the drug was like Ativan. Scary!! We caught her before she administered the drug and the pharmacy has since removed this class of drugs from our Pyxis machine.
  8. by   P_RN
    melly,
    YES we had the self same thing happen often. From then on we would NOT receive a patient until ALL the orders were re-written by the transferring doctor.

    Pavulon for "restlessness/agitation" hmmmmm has been known to happen. With the Pyxis the general floor wouldn't have access to Pavulon, BUT the units sometimes transferred a bag of meds with the patients

    P

close